What Is Fentanyl?
Fentanyl is a synthetic Opioid analgesic. These substances are depressant drugs, sometimes called “downers,” primarily used for pain relief. They are also called “narcotic painkillers” and are known for slowing down activity in the central nervous system (CNS). One of the reasons depressants like Fentanyl are so dangerous is that they have a serious potential for lethal overdoses. Fentanyl is so dangerous, in fact, that in 2021 it was responsible for over 70% of the nearly 110,000 drug overdoses in 2022.
Fentanyl is 50 times more potent than Heroin and 100 times more potent than Morphine. Pharmaceutical Fentanyl has been used in hospitals for severe pain and surgery for years; however, it is carefully dosed and typically administered intravenously in a controlled environment.
Fentanyl can be prescribed for outpatient use for people with pain that hasn’t responded to less potent pain medications, although this is much less common. When used in outpatient settings, Fentanyl is administered primarily through a transdermal patch that releases very small amounts of the medication through the skin over several days.
Pharmaceutical Fentanyl, when used as prescribed in an appropriate dose and manner, is relatively safe when not mixed with other depressant drugs. However, illicit Fentanyl is the primary form found in street drugs and is related to deadly overdose and addiction.
Looking for a place to start?
Join the thousands of people that have called a treatment provider for rehab information.
Free and confidential
Access to professional treatment
Illicit Fentanyl is manufactured illegally without proper oversight for drug purity or safety. It can be made anywhere but is primarily manufactured in Asia and Mexico. Over the past decade, illicit Fentanyl has significantly contributed to drug-related deaths.
Fentanyl overdoses began to rise around 2013 when it started being added to other street drugs like Heroin and Oxycodone. Adding Fentanyl to these drugs gave them a more intense high, and diluting more expensive forms of Opioids with Fentanyl allowed more products to be sold on the illegal market. In addition, counterfeit pills being sold as pharmaceutical Opioids like Percocet or Vicodin extended the reach of Fentanyl beyond Heroin users.
In recent years, Fentanyl has been found in batches of seized Cocaine, Methamphetamine, and MDMA (Ecstasy, Molly). What started as unintentional exposure to Fentanyl through these tainted street drugs has evolved into the intentional use of Fentanyl products by Opioid users seeking a more potent high.
Rainbow Fentanyl are brightly colored pills or powders that have become popular in illicit drug markets. This form of Fentanyl can resemble chalk or candy, which makes the potential appeal to children and teenagers particularly concerning.
It may seem unusual that someone would intentionally use Fentanyl, given the widespread media coverage about its high overdose risk. However, this phenomenon is not unique to Fentanyl.
Addiction clinicians and public health researchers have long known that learning about drug overdoses often does not deter people addicted to substances. In fact, the opposite happens because people who use drugs heavily often try to get a more extreme intoxication, so they seek out drugs that are potent enough to cause overdoses.
Instead of seeing an overdose as a sign of danger, some people with an Opioid addiction view overdoses as a sign that drugs are available in their area that could produce a more intense high. Unfortunately, this same thought process is likely involved with people intentionally seeking Fentanyl. This is extremely troubling, as public awareness and education initiatives intend to warn people about the lethality of Fentanyl to dissuade them from using it; however, those attempts could unintentionally increase curiosity and interest in the drug.
Paid Advertising. We may receive advertising fees if you follow links to the BetterHelp site.
Online Addiction Counseling
Get professional help from an online addiction and mental health counselor from BetterHelp.
Start receiving support via phone, video, or live-chat.
Fentanyl effects and intoxication are similar to other Opioids but more extreme. Fentanyl intoxication typically starts with feelings of euphoria, relaxation, and pain relief but is quickly followed by dysphoria and apathy.
Fentanyl is a CNS depressant that slows down bodily functions like heart rate, breathing rate, and blood pressure. Fentanyl is also an analgesic, meaning it reduces the impact of pain signals on the brain.
Someone under the influence of Fentanyl may exhibit the following symptoms:
- Drowsiness or difficulty staying awake.
- Slurred speech.
- Difficulty concentrating, impaired attention, or impaired memory.
- Constricted (pinpoint) pupils.
- Slower body movements.
- Changes in decision-making and risk-taking.
Fentanyl Effects On The Brain
Fentanyl reduces pain signals in the spinal cord and multiple areas of the brain. It also increases the production of dopamine, the neurotransmitter responsible for experiences of pleasure, pain, and motivation. Additionally, it binds to the Opioid receptors in the brain, which activates feelings of euphoria and relaxation but also interferes with the ability to experience pain and detect carbon dioxide.
The effects of Fentanyl can result in a coma-like state, making a person unable to respond to pain stimuli or maintain sufficient breathing patterns. Fentanyl enters the brain more quickly than other Opioids because of its ability to quickly pass the blood-brain barrier, which is why it has been used for immediate pain relief in emergency medicine.
Recent data indicates that over 150 people die from Fentanyl-related overdose each day in the US. Fentanyl overdose can occur within minutes and is more likely to be fatal than overdoses from other Opioids. Since Fentanyl enters the brain more quickly, the overdose effects can be apparent within seconds to minutes.
As with other Opioids, Fentanyl overdose happens when the drug interferes too much with how the brain monitors and controls bodily functions. In addition, the sedating effects of Fentanyl can create a comatose state.
Fatal overdoses from Fentanyl can occur for several reasons, including:
- Breathing slows to the point of suffocation.
- The heart slows to the point of stopping (cardiac arrest).
- Choking on vomit due to inability to move.
Someone is at higher risk of a fatal Fentanyl overdose if they:
- Are not regular users of Opioids and therefore have no tolerance for their effects.
- Use Fentanyl with other depressants like alcohol, Benzodiazepines, tranquilizers, or sleeping pills.
- Use Fentanyl with Stimulant drugs like Cocaine, Methamphetamine, Adderall, or MDMA/molly.
- Have medical complications or are in ill health.
Signs of a Fentanyl or other Opioid overdose include:
- Shallow breathing, infrequent breathing, or not breathing.
- Gurgling or choking sounds in the throat.
- Blueish color on lips, gums, or nailbeds (indicating lack of oxygen).
- Extreme drowsiness or difficulty staying awake.
- Inability to be woken up.
- Limp body.
- Constricted (pinpoint) pupils when you pull up the eyelid.
Preventing Fentanyl overdose is a vital part of public safety and can include education on risk and a range of harm reduction strategies. It’s important to know what is available in your area, particularly the availability of Fentanyl test strips and Naloxone, the live-saving overdose reversal medication also known as Narcan.
Featured Centers Offering Treatment for Fentanyl Addiction
Find Support For Fentanyl Addiction
The potential for becoming addicted to any substance is related to how quickly the drug effects are experienced, how often the drug needs to be used to maintain those effects, and how the drug’s effects impact the person’s life. Since Fentanyl enters the brain more quickly than other Opioids, it can be more addictive.
Fentanyl has become one of the deadliest substances in the country and is claiming more and more lives every year. If you or someone you know is struggling with Fentanyl abuse, getting help before an addiction develops or an overdose is fatal is imperative. While overdose reversal medications like Narcan exist and should always be carried by those who use Fentanyl, it is only a band-aid solution.
The real solution for a Fentanyl addiction is treatment at a residential or outpatient addiction center. Here, addiction specialists and treatment professionals can help you safely detox from Fentanyl or substances in a safe environment under medical supervision. After detox, the same treatment professionals can help you understand and overcome the underlying causes of drug addiction and teach you ways to deal with stress without substances.
Fentanyl addiction is a serious medical condition and should never be taken lightly. Detox from Opioids can be life-threatening and should never be attempted without medical supervision. To learn more about Fentanyl treatment options, contact a treatment provider today to learn about entering a rehab facility.